Drug rashes are fairly common, but like much of dermatology, diagnostic clarification can be hard to achieve. Here, we present a standardized approach to drug rashes in the Emergency Department.

 

Differential Diagnosis

Drug rashes

Clinical Approach

 

rash

Figure 1. Figure created by Dr. Reetesh Bose (Dermatology, University of Ottawa); Included with permission. Note: This does NOT replace clinical judgement or specialist consultation.

 

rash

Figure 2. Drug Eruption Tool ™ created by Dr. Reetesh Bose (Dermatology, University of Ottawa); Included with permission. Note: This does NOT replace clinical judgement or specialist consultation.

 

Assessment

 

History

Distribution and progression, recent exposures, new meds

Physical Exam

Dangerous features: abnormal vital signs; full examination of patient including palms/soles/mucous membranes; touch skin with gloved hand to determine if raised/flat; press on lesions to see if it blanches; rub erythematous areas to see if it peels

Investigations (if systemic symptoms present)

  • Labs:LFT’s, Cr, UA, CK, CBC, lactate+VBG, TSH, glucose
  • Imaging: CXR
  • Other: ECG, +/- ECHO

 

Management

rash


Specific Conditions

 

1. Drug Induced Urticaria

 

rash

Figure 3. Images taken from DermNet NZ (https://creativecommons.org/licenses/by-nc-nd/3.0/nz/legalcode

 

RashWidespread wheals, pruritic

Timeline: Occurs soon after drug ingestion

Mangement:

  • Stop the drug; Cool the area with a fan, ice pack or refrigerated moisturizing lotion
  • Use a non-sedating, second-generation antihistamine
    • Example prescription for cetirizine
      • Take 10mg PO OD x2 weeks
        • If rash persists or is relapsing/remitting, then increase intermittently up to 4x the base dose (max 20mg BID)
      • Once rash is well controlled then stay on the dose that controlled the rash for 2 weeks (maintenance dose)
      • After being on maintenance dose, taper down the cetirizine every two weeks
    • Add allergy to medical chart; advise patient to avoid causative drug; Consider medical alert bracelet and epinephrine
  • Follow up: 
    • Family physician is symptoms don’t resolve, or referral to Allergy and Immunology for consideration of prick testing or alternative therapy
    • Can also consider referral to Dermatology if not responding to initial therapy, or if atypical presentation

 

2. Benign Morbiliform Reaction

 

rash

Figure 4. Images taken from DermNet NZ (https://creativecommons.org/licenses/by-nc-nd/3.0/nz/legalcode)

 

Risk Factors: Family history of drug eruptions; underlying viral infections; immunodeficiency; multiple medications

Timeline: occurs 1-2 weeks after starting a new drug, can occur 1 week after stopping drug; on re-exposure rash can occur within 1-3 days; rare for a drug used >3 months to be culprit drug

Rash: Many morphologies, but commonly: erythematous macules, papules, coalescing into patches and plaques; Mucous membranes, hair, nails, are typically not affected; Usually starts on trunk and spreads to limbs

How to Make the Diagnosis: new drug + classic rash; Investigations can show eosinophilia; Investigations should be considered if patient has vital sign abnormalities or extensive involvement

Management:

  • Stop the culprit drug
    • Once drug is stopped, the rash begins to improve within 48hrs and clears within 1-3 weeks
  • Wet wraps for red, inflamed skin and oral antihistamines can help with sleep and itch
  • For symptomatic rashes (i.e., pruritic, burning) – apply emollients or topical steroid creams twice daily
  • List allergy in patient’s medical chart
  • Follow up: GP
  • Prognosis: Usually completely resolves, sometimes have post-inflammatory hyperpigmentation

 

3. Fixed Drug Eruption

 

rash

Figure 3. Images taken from DermNet NZ (https://creativecommons.org/licenses/by-nc-nd/3.0/nz/legalcode)

 

Risk Factors: Family history of drug eruptions; underlying viral infections; immunodeficiency; multiple medications

Timeline: occurs 1-2 weeks after starting a new drug

Rash: Can be single or multiple lesions; Patches or plaques; Can develop vesicles/bullae; Itchy or painful, but can be asymptomatic

Areas affected: Hands and feet, eyelids, and oral mucosa, anogenital areas; In females, typically effects extremities; In males, typically affects the genital area

Subtypes:

  • Localizing pigmenting type: One lesion that leaves hyperpigmentation once resolves;
  • Bullous: Less common, May be associated with fever, malaise, arthralgia, Develops post-inflammatory hyperpigmentation, May need burn or ICU unit care;
  • Mucosal: Lips, tongue, hard palate, genitalia,
  • Non-pigmenting: Most common cause is pseudoephedrine, Non-pigmenting lesion that does not leave hyperpigmentation;
  • Generalized: Generalized lesions that can be targetoid or patch

Management: Stop the drug; avoid the drug in the future; List allergy in patient’s medical chart; Topical or systemic steroid for symptomatic rashes; Generalized bullousmay require ICU or burn unit care+typically requires admission or close monitoring

Follow up: Can consider referral to dermatology for diagnostic clarity (e.g., biopsy, patch testing)

 

4. DRESS

 

rash

Figure 4. Images taken from DermNet NZ (https://creativecommons.org/licenses/by-nc-nd/3.0/nz/legalcode)

 

Risk Factors: genetic susceptibility; reactivation of HHV 6, HHV 7, EBV or CMV

Timeline: occurs 2-8 weeks after starting a new medication

Common drugs: anticonvulsants, allopurinol, olanzapine, sulfa

Rash: High fever followed by rash; Morbilliform – 80% of patients; Facial swelling – 30% of patients; Mucosal involvement – 25% of patients; Lymphadenopathy

Investigations: LFT’s, Cr, UA, CK, CBC, lactate + VBG (Blood work may show: Eosinophilia, Elevated LFT’s (x3 ULN), Elevated Cr), TSH, glucose, ECG, ECHO, CXR

Management: Stop causative medication; Add allergy to patient’s medical record; In ED referral to dermatology; Blood tests as soon as possible; Supportive treatment (Dressings, Emollients); Medical treatment (in consultation with dermatology): Topical corticosteroids; Systemic corticosteroids (e.g. prednisone, IV methylprednisolone); Cyclosporine; Intravenous immunoglobulin

Future considerations: Cross-reactions are common among phenytoin, carbamazepine, phenobarbital, lamotrigine thus patients must avoid all four; First degree relatives are at risk

 

5. AGEP

 

rash

Figure 5. Images taken from DermNet NZ (https://creativecommons.org/licenses/by-nc-nd/3.0/nz/legalcode)

 

Timeline: within 4 days of exposure

Rash: Pustular rash rapidly starts on face/armpits/groin and then spreads throughout the body; Most prominent in skin folds; 50% of the time there is mucosal involvement; Facial swelling is common; Fever can occur

Investigations: LFT’s, Cr, UA, CK, CBC, lactate + VBG, CRP/ESR, (Blood work may show: neutrophilia, eosinophilia, raised ESR/CRP, renal and/or hepatic abnormalities), TSH, glucose

Management: Most important factor in the ED is to recognize it as it is rare; Discontinue new meds; Supportive treatment; Add allergy to patient’s medical record

Future considerations: Rash resolves in ~10 days; Can recur with re-exposure to same medication and second episode may be more severe

 

6. SJS/TEN

 

rash

Figure 6. Images taken from DermNet NZ (https://creativecommons.org/licenses/by-nc-nd/3.0/nz/legalcode)

 

Investigations: LFT’s, Cr, UA, CK, CBC, lactate + VBG (Blood work may show anemia, leukopenia, lymphopenia, neutropenia, electrolyte abnormalities), TSH, glucose, woundswabs, and blood cultures

Management:

The only two things done in the ED that have the most positive impact on the patient is:

  1. Discontinue the drug
  2. Consult dermatology and admit to burn center or ICU

‘Cherry on top’ treatment to think about

  • Warm ambient room temperature
  • Pain relief (consider PCA)
  • Sterile handling and reverse isolation procedure
  • Swab + culture 1 or 2 desquamated areas
  • Aim for urine output 0.5 – 1 cc / kg / hr

If febrile

  • Do blood cultures
  • Do not start antibiotics unless convinced there is an infection

Treatments in dermatologist’s arsenal (do not order without consultation)

  • IVIG
  • Cyclosporin
  • Etanercept

 

BONUS: Steroid Creams

 

rash

 

References

1.Shipley, D. & Ormerod, A. D. Drug-Induced Urticaria: Recognition and Treatment. American Journal of Clinical Dermatology 2, 151–158 (2001).

2.Hoetzenecker, W. et al. Adverse cutaneous drug eruptions: current understanding. Semin Immunopathol 38, 75–86 (2016).

3.Anderson, H. J. & Lee, J. B. A Review of Fixed Drug Eruption with a Special Focus on Generalized Bullous Fixed Drug Eruption. Medicina (Kaunas) 57, 925 (2021).

4.Shiohara, T. & Mizukawa, Y. Drug-induced hypersensitivity syndrome (DiHS)/drug reaction with eosinophilia and systemic symptoms (DRESS): An update in 2019. Allergology International 68, 301–308 (2019).

5.Szatkowski, J. & Schwartz, R. A. Acute generalized exanthematous pustulosis (AGEP): A review and update. Journal of the American Academy of Dermatology 73, 843–848 (2015).

6.Lerch, M., Mainetti, C., Terziroli Beretta-Piccoli, B. & Harr, T. Current Perspectives on Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. Clinic Rev Allerg Immunol 54, 147–176 (2018).

7.Jacobsen, A. et al. Systemic interventions for treatment of Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and SJS/TEN overlap syndrome. Cochrane Database of Systematic Reviews 2022, (2022).

8.Oakley, A. Fingertip unit. DermNetZ https://dermnetnz.org/topics/fingertip-unit (2001).